Mississippi, 2016Hail and Damaging Winds in Mississippi, July 11 to 13, 2016
July 11 to 13, 2016 · NWS JAN · 12 events in 10 counties and zones
The combination of afternoon heating and a moist unstable airmass led to the development of showers and thunderstorms. Some of these storms produced damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $158,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of afternoon heating and a moist unstable airmass led to the development of showers and thunderstorms. Some of these storms produced damaging wind gusts and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 10:36 AM CST, 36 minutes earlier.
Area forecast discussion, Jul 11, 10:36 AM CST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1136 AM CDT MON JUL 11 2016
.Discussion...Made some really small adjustments to the forecast for
today. Models were not in good agreement on rain chances and
coverage. Tried to use a blend. Leaning heavily on the hi-res,
tweaked the coverage. There was some isolated activity associated
with a weak disturbance moving across the northern portions of the
cwa...increased pops a category in the northwest zones. The HRR has
convection blowing up in the west/southwest in the afternoon and
propagating into the east through the early evening. Clouds probably
limited convection this morning, but clouds were breaking up and
temperatures were climbing quickly. Morning sounding shows some
elevated instability, so limited severe still seems good. With clouds
and fog holding in the east, lowered the highs a degree or two, but
kept values around 90. Updated zones were already out.
&&
.AVIATION...MVFR conditions over KMEI will slowly rise to VFR by
16Z. Otherwise, VFR ceilings will prevail through the afternoon and
evening. Scattered to numerous TSRA will develop by afternoon and
pose a risk of brief lowering of ceiling and visibility to IFR/MVFR
at the impacted TAF sites. These conditions should last until 12/02Z
with MVFR ceilings and visibilities in stratus and fog developing
after 12/06Z./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 93 73 94 73 / 26 20 17 9
Meridian 90 72 94 72 / 28 26 24 12
Vicksburg 93 76 94 74 / 24 11 13 7
Hattiesburg 93 74 94 74 / 27 20 31 13
Natchez 92 74 93 74 / 26 12 16 10
Greenville 93 74 94 74 / 27 13 12 4
Greenwood 91 74 92 74 / 28 14 16 6
&&
.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
JAN/JAN/
Hazardous weather outlook, Jul 11, 3:28 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
428 AM CDT MON JUL 11 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-060-112000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-ADAMS-
428 AM CDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTHWEST
MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
MSZ026>033-036>039-042>059-061>066-072>074-112000-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
428 AM CDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT...
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY
A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON.
THIS WILL PRIMARILY BE BETWEEN 1 AND 7 PM. DAMAGING WIND GUSTS TO
60 MPH AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH
THESE STORMS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON.
19
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
In the hours before
Local storm report, Jul 11, 9:18 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 5 NNW PROGRESS 31.60N 89.96W
07/10/2016 JEFFERSON DAVIS MS EMERGENCY MNGR
3 HOMES WITH ROOF DAMAGE, 1 MOBILE HOME DAMAGED, AND
NUMEROUS TREES DOWN ALONG LUCAS-WARNER ROAD.
&&
TWSpecial weather statement, Jul 11, 11:01 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1201 PM CDT MON JUL 11 2016
MSZ025>027-111730-
LEFLORE MS-CARROLL MS-GRENADA MS-
1201 PM CDT MON JUL 11 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRENADA...NORTHWESTERN
CARROLL AND NORTHEASTERN LEFLORE COUNTIES UNTIL 1230 PM CDT...
AT 1201 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR GREENWOOD...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TEOC AND AVALON AROUND 1220 PM CDT.
MALMAISON AROUND 1225 PM CDT.
LEFLORE AND JEFFERSON AROUND 1230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3355 8979 3346 9020 3373 9032 3370 9030
3369 9028 3374 9023 3377 9023 3379 9017
3376 9019 3376 9022 3372 9022 3372 9014
3380 9014 3382 8993 3389 8993 3390 8990
3390 8977
TIME...MOT...LOC 1701Z 250DEG 18KT 3358 9018
GRGThunderstorm Wind, Leflore
- When
- July 11, 11:12 AM CST
- Where
- Leflore County, 1.11 mi SSW of Crenfree
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.566, -90.128
Multiple trees were blown down and damage occurred to a tin roof along County Road 92.
Thunderstorm Wind, Hinds
- When
- July 11, 5:17 PM CST
- Where
- Hinds County, Edwards
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 32.330, -90.600
Multiple trees and power lines were blown down around town.
Thunderstorm Wind, Warren
- When
- July 11, 5:30 PM CST
- Where
- Warren County, 0.58 mi W of Oak Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.480, -90.710
A few trees were blown down in the Oak Ridge area from an outflow boundary.
Thunderstorm Wind, Jefferson Davis
- When
- July 11, 5:30 PM CST
- Where
- Jefferson Davis County, 0.59 mi E of Prentiss
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.600, -89.870
Several trees were blown down.
Hail, Covington
- When
- July 11, 6:16 PM CST
- Where
- Covington County, 3.02 mi ESE of Collins
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.620, -89.500
Thunderstorm Wind, Covington
- When
- July 11, 6:20 PM CST
- Where
- Covington County, 3.91 mi ENE of Collins Jaycee Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 31.674, -89.490
A barn was destroyed and large tree limbs were blown down at the intersection of Speed-McLeod Road and Highway 84. There were several roads with trees snapped or uprooted including Mitchell, Troy Wade, Pickering-Rogers, and Leaf River Church Roads.
Thunderstorm Wind, Washington
- When
- July 11, 6:53 PM CST
- Where
- Washington County, 1.73 mi E of Swiftwater
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 33.350, -91.040
Multiple trees and power lines were blown down at the Greenville Golf and Country Club.
Hail, Madison
- When
- July 12, 4:10 PM CST
- Where
- Madison County, 0.51 mi SSE of Gluckstadt
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 32.513, -90.077
Hail occurred in Gluckstadt, which ranged from quarter to ping pong ball size. Half dollar size hail fell near the intersection of Yandell Road and Highway 51.
Thunderstorm Wind, Jones
- When
- July 13, 4:45 PM CST
- Where
- Jones County, 1.35 mi ENE of Service
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.737, -89.208
A tree was blown down on Service Road at Windermere Subdivision.
Thunderstorm Wind, Jones
- When
- July 13, 5:00 PM CST
- Where
- Jones County, 1.18 mi NNE of Oak Bowery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 31.635, -89.390
Trees were blown down on Monroe Road at MS Highway 588, and along Dusty Road.
Thunderstorm Wind, Lawrence
- When
- July 13, 5:30 PM CST to 5:35 PM CST
- Where
- Lawrence County, 0.59 mi E of Monticello to 1.02 mi SSE of Lamberts Store
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.550, -90.110
Multiple trees were blown down in Monticello and throughout the southern part of the county. A tree was blown down on a house near the intersection of Forest Grove Road and Frog Ridge Road.
Thunderstorm Wind, Lincoln
- When
- July 13, 5:40 PM CST
- Where
- Lincoln County, 1.36 mi NNW of Arlington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.438, -90.580
A rotten tree was blown down on Jackson Liberty Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, July 11 to 14, 20163 deaths · 2 injured · $9,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Minnesota, July 11, 20161 injured · $50,000 · EF2 · 30 events
- Tornadoes and Flash Flood in Michigan, July 11 to 12, 2016$6.2 million · EF1 · 5 events
- Hail and Damaging Winds in Georgia, July 11, 2016$128,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, July 11, 2016$79,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Minnesota, July 11, 2016$75,000 · 1.25 in hail · 8 events
- Tornado and Lightning Strike in Florida, July 11, 2016$100,000 · EF0 · 2 events
- Damaging Winds in Iowa, July 11 to 12, 2016$65,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, July 11, 2016$45,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, July 11 to 12, 20161 in hail · 27 events
- Damaging Winds in South Carolina, July 11, 2016$20,000 · 56 kt wind · 11 events
- Damaging Winds in Louisiana, July 11, 2016$22,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640519, 640520, 640521, 640522, 640524, 640523, 640525, 640528, 640532, 640531, 640533, 640534.